Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 1, 2018, 11:28 AM MDT for Cheyenne County, Kit Carson County, Colorado; Greeley County, Sherman County, Wallace County, Kansas. It took effect at Apr 2, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 11:28 AM MDT (17:28 UTC)
- In effect from
- Apr 2, 2018, 11:00 AM MDT
- Expired
- Apr 2, 2018, 7:45 PM MDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 5.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS83 KGLD 011728 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1128 AM MDT Sun Apr 1 2018 ...DANGEROUS FIRE WEATHER CONDITIONS ON MONDAY ALONG THE COLORADO AND KANSAS BORDER... COZ253-254-KSZ013-027-041-020600- /O.UPG.KGLD.FW.A.0012.180402T1700Z-180403T0200Z/ /O.NEW.KGLD.FW.W.0014.180402T1700Z-180403T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 1128 AM MDT Sun Apr 1 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 027, 041, 253, AND 254... The National Weather Service in Goodland has issued a Red Flag Warning, which is in effect from 11 AM to 8 PM MDT Monday. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. A strong cold front will move through the area during the evening and overnight hours. North winds gusting to 60 mph will be possible and would cause any ongoing fires to suddenly change direction and speed making them nearly impossible to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
706 WWUS83 KGLD 020314 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 914 PM MDT Sun Apr 1 2018 ...DANGEROUS FIRE WEATHER CONDITIONS ALONG THE KANSAS AND COLORADO BORDER MONDAY AFTERNOON... COZ253-254-KSZ013-027-041-021200- /O.CON.KGLD.FW.W.0014.180402T1700Z-180403T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 914 PM MDT Sun Apr 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 027, 041, 253, AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest or West Southwest at 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...10 to 20 percent. * Impacts...Any fires that start will exhibit extreme behavior and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not advised. A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
352 WWUS83 KGLD 021010 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 410 AM MDT Mon Apr 2 2018 COZ253-254-KSZ013-027-041-021800- /O.CON.KGLD.FW.W.0014.180402T1700Z-180403T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 410 AM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027...041...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. A strong cold front will enter the warning area around or shortly before midnight shifting winds to the north at 20 to 35 mph with higher gusts. Any ongoing fires will shift in direction and increase in speed when the cold front moves through. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
610 WWUS83 KGLD 021703 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1103 AM MDT Mon Apr 2 2018 COZ253-254-KSZ013-027-041-030200- /O.CON.KGLD.FW.W.0014.000000T0000Z-180403T0200Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 1103 AM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013... 027...041...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
185 WWUS83 KGLD 022018 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 218 PM MDT Mon Apr 2 2018 COZ253-254-KSZ027-041-030600- /O.NEW.KGLD.FW.W.0015.180403T1800Z-180404T0000Z/ /O.CON.KGLD.FW.W.0014.000000T0000Z-180403T0200Z/ Kit Carson-Cheyenne-Wallace-Greeley- 218 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027... 041...253 AND 254... ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041... 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 6 PM MDT Tuesday. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 10 to 20 mph with gusts to 30 mph for this afternoon and early evening. Northwest 35 to 45 mph with gusts up to 65 mph on Tuesday. * Relative Humidity...As low as 11 to 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ042-030600- /O.NEW.KGLD.FW.W.0015.180403T1800Z-180404T0000Z/ Wichita- 318 PM CDT Mon Apr 2 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 042... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 7 PM CDT Tuesday. * Affected Area...In Kansas...Fire Weather Zone 042 Wichita. * Winds...North 30 to 40 mph with gusts up to 55 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ013-030200- /O.CON.KGLD.FW.W.0014.000000T0000Z-180403T0200Z/ Sherman- 218 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 013... * Affected Area...In Kansas...Fire Weather Zone 013 Sherman. * Winds...Southwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 13 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
512 WWUS83 KGLD 030145 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 745 PM MDT Mon Apr 2 2018 COZ253-254-KSZ027-041-030945- /O.CAN.KGLD.FW.W.0014.000000T0000Z-180403T0200Z/ /O.CON.KGLD.FW.W.0015.180403T1800Z-180404T0000Z/ Kit Carson-Cheyenne-Wallace-Greeley- 745 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning for Monday. A red flag warning remains in effect for Tuesday. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...North 35 to 45 mph with gusts up to 60 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ013-030245- /O.CAN.KGLD.FW.W.0014.000000T0000Z-180403T0200Z/ Sherman- 745 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 013... The National Weather Service in Goodland has cancelled the Red Flag Warning. Humidities have increased and winds have weakened, therefore the Red Flag Warning has been cancelled. $$ KSZ042-030945- /O.CON.KGLD.FW.W.0015.180403T1800Z-180404T0000Z/ Wichita- 845 PM CDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 042... * Affected Area...In Kansas...Fire Weather Zone 042 Wichita. * Winds...North 30 to 40 mph with gusts up to 58 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:17 AM MDT, 11 minutes earlier.
Area forecast discussion, Apr 1, 11:17 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1117 AM MDT Sun Apr 1 2018
.UPDATE...
Issued at 1011 AM MDT Sun Apr 1 2018
Update issued to remove mention of precip for most the region for
the remainder of the day. Trend on radar has precip quickly
dissipating as fast as it expanded earlier. Have a slight chance
over the northeast for this morning with sunshine breaking in
from west to east. No other changes at this time.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 345 AM MDT Sun Apr 1 2018
Today...precipitation chances in the form of snow remain across the
far north and northeast through the morning along an axis of 850-
500mb humidity. Maybe an inch of accumulation at best. Clouds
quickly decrease from west to east during the afternoon. Should see
high temperatures range from the upper 30s to around 40 in the east
to the upper 40s to around 50 in far eastern Colorado. Dry weather
expected tonight with some increase in high clouds. Low temperatures
in the low 20s far east and south with mid 20s to low 30s for parts
of far eastern Colorado.
Monday...forecast concerns are location of warm front/dry line
during the day which will impact temperature, humidity, wind
strength forecast all of which impact where critical fire weather
conditions will be/may be met during the day. During the evening and
overnight hours focus shifts to possibility of a High Wind Watch
being needed.
Latest guidance indicating a sfc low developing over far eastern
Colorado during the afternoon with a warm front lifting
east/northeast across some of the area. Question is how far it lifts
or doesnt lift. Highest confidence for warmest temperatures remains
along and west of the CO/KS border where 850mb temperatures in the
low to mid 70s support highs into the 80s. Further east confidence
not as high. Will nudge readings up across the west a few degrees to
start. It wasnt too long ago Goodland hit the mid 80s in a similar
setup.
For Monday night the sfc low slides southeast toward central Kansas
by midnight then St. Louis by sunrise Tuesday morning. Latest
guidance showing rather impressive 3 hour pressure rises up to
13mb (across western 1/2 of the area) behind the front with very
strong winds just above the surface. Have increased winds
considerably and a High Wind Watch may be needed for a few hours
during the evening- early overnight hours. A few rain and snow
showers are possible mainly along and north of the KS/NE border.
Low temperatures in the mid 20s northwest to mid 30s east.
Tuesday...strongest winds of the day will be in the morning and
generally south of the interstate for the time being with gusts over
60 mph possible. As we progress through the rest of the morning and
afternoon we should see northwest winds gusting 35 to 45 mph across
the area. By sunset winds decrease significantly. Afternoon
temperatures should reach the low to mid 40s across the KS/NE border
with around 50 south in Leoti. Low temperatures in the upper teens
to low 20s.
.LONG TERM...(Wednesday through Saturday)
Issued at 256 AM MDT Sun Apr 1 2018
For the long term forecast period, the Tri-State area could see some
chances for precipitation Thursday night and Friday afternoon
through Saturday.
Expecting temperatures to briefly climb in the upper 60s to low
70s on Thursday, then drop off with the upcoming two shortwaves
leaving daily highs through Sunday in the lower 50s to upper 60s.
Relative humidities look better for critical fire weather on
Wednesday and Thursday, but winds will have to come up in order
for any action to be taken.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1117 AM MDT Sun Apr 1 2018
For KGLD...VFR conditions expected thru the forecast with SCT-
BKN040 giving way to scattered high clouds by 07z Monday.
Winds...SE 10-20kts thru 07z then SSW 15-25kts.
For KMCK...MVFR skies with ceilings around OVC015 thru 21z this
afternoon...then VFR with a mix of scattered low and high clouds.
Winds...SE 10-15kts.
&&
.FIRE WEATHER...
Issued at 345 AM MDT Sun Apr 1 2018
Critical fire weather conditions remain possible in the Fire Weather
Watch area Monday. A few counties may need to be added once
confidence increases in the position of the warmest and driest
air along with strongest southwest winds.
It should be noted that a very strong cold front will enter the
northwest corner of the forecast area during the early evening
hours spreading south across the remainder of the area by midnight.
North to northwest winds will rapidly increase with gusts to 60 mph
possible. This will cause any fires that do develop to suddenly shift
in direction and increase in speed with the cold frontal passage.
They may become nearly impossible to control.
Near critical fire weather conditions are expected for areas west of
a line from Flagler to Tribune Tuesday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Monday morning through Monday evening
for KSZ013-027-041.
CO...Fire Weather Watch from Monday morning through Monday evening
for COZ253-254.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...99
LONG TERM...EV
AVIATION...JN
FIRE WEATHER...99Hazardous weather outlook, Apr 1, 3:25 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 325 AM MDT Sun Apr 1 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 325 AM MDT Sun Apr 1 2018 /425 AM CDT Sun Apr 1 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Warm temperatures, low relative humidities, and breezy southwest winds are expected to result in critical fire weather conditions Monday afternoon. A Fire Weather Watch is in effect for Sherman, Wallace, and Greeley counties in western Kansas, along with Kit Carson and Cheyenne counties in eastern Colorado. A cold front will cross the region Monday evening and overnight. Very strong north winds are expected with gusts up to 60 mph possible. Blowing dust will be possible for an hour or so after the frontal passage. Very strong north to northwest winds continue Tuesday morning with gusts to 60 mph possible. Wind gusts in the 35 to 50 mph range are expected in the afternoon. If current trends persist, a High Wind Watch may be necessary for parts of the area. Near critical fire weather conditions are expected Tuesday generally west of a line from Flagler to Tribune. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:17 PM MDT | High Wind Watch | GLD | Cheyenne, Kit Carson, Yuma | 21 hr |
Nearby
Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.